Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 534, NWS Jackson, MS

July 13, 2003Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2003, 6:53 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:53 PM CDT (23:53 UTC)
Expired
Jul 13, 2003, 7:50 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Leflore County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2739 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS54 KJAN 132353
SVRJAN
MSC015-083-140050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 750 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF AVALON...OR ABOUT 11 MILES
  NORTH OF GREENWOOD AIRPORT...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR AVALON AT 655 PM CDT
  BE NEAR GREENWOOD AIRPORT...GREENWOOD AT 710 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. 
THIS STORM HAS A HISTORY FOR DOWNING TREES AND POWERLINES IN GRENADA 
COUNTY.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3366 8992 3366 9016 3342 9026 3331 8995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 3:40 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SUN JUL 13 2003

UPDATED FORECAST TO ADJUST WATCH COVERAGE. ALSO LOWERED POPS NW AND
CENTRAL TO 30 PERCENT AND INCREASED SE ZONES FROM SLIGHT CHANCE TO
30 PERCENT. BEST FLOW REMAINS ACROSS NE SECTIONS OF FORECAST AREA.
ADDED CATEGORICAL POPS NE AREAS AS WIDESPREAD CONVECTION CONTINUES
THAT REGION. WILL SEE COVERAGE DIMINISH AS THE LEADING EDGE OF
CONVECTION MOVES AWAY FROM THE BEST DYNAMICS. WILL KEEP HIGHEST POPS
NE MS THRU THE NIGHT AS ANOTHER TROUGH FORECAST TO PIVOT ACROSS THAT
AREA.

*********************************************************************

CURRENTLY...TRYING TO FIGURE OUT HOW FAR SOUTH THIS CONVECTION WILL
GET THIS EVENING. ENVIRONMENT IS VERY SIMILAR TO WHAT WAS DISCUSSED
EARLIER THIS MORNING. 18Z SOUNDING CONTINUED TO INDICATE STEEP LAPSE
RATES AND SBCAPE NEAR 4000 J/KG...MLCAPES 3000-3500 J/KG. THE BEST
AREAS FOR THIS SEVERE CONVECTION TO CONTINUE WILL BE WEST OF THE MS
RIVER AND ACROSS THE NORTHERN 1/3 OF MY FORECAST AREA (FA). THE 2
AREAS I HAVE MENTIONED HAVE BETTER MIDLEVEL FLOW TO SUPPORT
ORGANIZED UPDRAFTS. ACROSS THE CENTRAL AND SE AREAS...WEAK MID LEVEL
FLOW AND SLIGHTLY SUBSIDENT FLOW AT UPPER LEVELS SEEMS TO BE JUST
ENOUGH TO KEEP CONVECTION AT BAY.

FOR MON EXPECT THE BEST RAIN CHANCES TO OCCUR ACROSS THE EASTERN
HALF OF THE FA. THIS WHERE THE UPPER LEVEL THROUGH SHEAR AXIS WILL
BE PRESENT. WILL HAVE TO WAIT AND SEE WHAT THE ATMS HAS LEFT FOR ANY
SVR POSSIBILITY. BY TUE...DRIER MID LEVEL FLOW WILL MOVE OVER THE FA
AND KEEP POPS ON THE ISOLATED SIDE. THE EXCEPTION WILL BE THE SOUTH
AND SE...WHERE SEABREEZE CIRCULATION COULD HAVE AN IMPACT DURING THE
AFTERNOON. I HAVE INCLUDED 30 POPS THERE. UPPER RIDGE CONTINUES TO
BUILD OVER THE REGION BY WED. THE GFS INDICATES A WEAK FRONT MOVING
INTO THE FA ON THU...BUT NOT EXPECTING MUCH FROM THAT FEATURE. WILL
CONTINUE ISOLATED NORTH...CHANCE SOUTH.

JAN TG 072/091 071/093 073 36452
    BBBBB 094/073 093/073 093/073 091/073 091 21222233333
MEI TG 071/091 070/093 071 36452
    BBBBB 094/073 093/072 093/072 091/072 091 21222233333

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Jul 13, 11:07 AM CDT, 7 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141607-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL
BE POSSIBLE FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI...GENERALLY NORTH OF HIGHWAY
84. HOWEVER...SEVERE THUNDERSTORMS MAY BE MORE WIDESPREAD FOR
AREAS ALONG AND NORTH OF HIGHWAY 82. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN RISKS. HEAVY RAIN WILL ALSO BE POSSIBLE.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL ARKANSAS
AND SPREAD SOUTH AND EAST. AN UPPER LEVEL DISTURBANCE ALONG A
VERY SLOW MOVING FRONT IS DRIVING THIS AREA OF THUNDERSTORMS.
LIGHT SOUTH WINDS CONTINUE TO PULL PLENTY OF MOISTURE INTO THE
REGION...WHILE MOSTLY SUNNY SKIES ALLOW TEMPERATURES TO CLIMB
INTO THE LOWER 90S. AS THE DISTURBANCE MOVES INTO A VERY MOIST
AND UNSTABLE AIRMASS THIS AFTERNOON...SCATTERED THUNDERSTORMS MAY
DEVELOP OVER NORTH CENTRAL MISSISSIPPI AND SOUTHEAST ARKANSAS.
SEVERAL STORMS MAY BECOME SEVERE. THE DISTURBANCE WILL CONTINUE
TO MOVE SOUTH THIS EVENING WITH THUNDERSTORMS DEVELOPING OVER
CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. A FEW STORMS MAY
BECOME SEVERE. AGAIN DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL
WILL BE POSSIBLE. BRIEF DOWNPOURS AND THUNDERSTORMS MOVING OVER
THE SAME AREAS...MAY ALSO LEAD TO VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 13, 2:19 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    WEST POINT                MS   WIND DAMAGE
07/13/03   CLAY                           POWERLINES DOWN. REPORTED
                                          BY POLICE.
Local storm report, Jul 13, 3:35 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    MEADVILLE                 MS   0.75 INCH HAIL
07/13/03   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Jul 13, 5:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    CRYSTAL SPRINGS           MS   0.75 INCH HAIL
07/13/03   COPIAH                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    GRENADA                   MS   WIND DAMAGE
07/13/03   GRENADA                        SEVERAL TREES AND
                                          NUMEROUS POWERLINES DOWN.
                                          REPORTED BY GRENADA
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:46 PM CDTSevere Thunderstorm WarningJANClay, Lowndes59 min
Jul 13, 3:11 PM CDTSevere Thunderstorm WarningJANFranklin59 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningJANCopiah47 min
Jul 13, 4:44 PM CDTSevere Thunderstorm WarningJANNoxubee56 min
Jul 13, 5:30 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds45 min
Jul 13, 6:07 PM CDTSevere Thunderstorm WarningJANGrenada58 min
Jul 13, 6:34 PM CDTSevere Thunderstorm WarningJANAttala61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.